Hail, Cass
- When
- July 15, 8:17 PM CST
- Where
- Cass County, Massena
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.250, -94.783
A weak cold front moved southeast into Iowa during the evening and overnight hours. The airmass became quite unstable in advance of the front with lifted indices near -7 C.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak cold front moved southeast into Iowa during the evening and overnight hours. The airmass became quite unstable in advance of the front with lifted indices near -7 C. and CAPE values near 3500 J/kg. Surface dew point values rose into the low 70s in advance of the front. The sheer profile was favorable as Iowa was in a broad northwest flow aloft. Thunderstorms formed over western Iowa and produced gusty winds and small hail in many areas. One of the storms became severe over Cass County and produced nickle size hail as it pass through the Massena area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 15, 2:20 PM CST, 5 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 320 PM CDT THU JUL 15 2004 .DISCUSSION... BUD INSTABILITY SETTING UP ALNG FNT AND SHUD FIRE BY LATE THIS AFTN IN CNTRL SD/NE AREA WITH STEERING VECTORS PUSHING THEM S AS DID THE AM CNVCTN. SHUD BE CLOSE TO SNST BFR TSRA REACH THE CWA FM THE W. OTR AREA OF CONCERN IS DVLPMT SWWD FM DVLPG COMPLEX OVR NRN MN. FIGURE THAT POTENTIAL WL BE AFT 03Z IN THE N. WENT HI CHC TO LKLY POPS OVR CWA TNGT AND PUSHED PCPN OUT OF THE AREA BFR MID DAY FRI. NXT PCPN CHC NOT XPCTD UNTIL LATE MON NGT INTO ERY TUE WITH WAA AND THEN IN THE WED-THU TIMEFRAME WITH ARIVAL OF NXT FNT. TEMPS CLOSE TO GUID WITH CLEAR LEANING TWD ENSMEX...ESPECIALLY ON HIGHS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1250 PM CDT THU JUL 15 2004 IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-082-092- 093-161100- ADAIR-ADAMS-AUDUBON-CALHOUN-CARROLL-CASS-CRAWFORD-EMMET-GREENE- GUTHRIE-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-RINGGOLD-SAC-TAYLOR- UNION-WEBSTER- 1250 PM CDT THU JUL 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN IOWA. .DAY ONE THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 8 PM AND MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. AN ISOLATED TORNADO IS POSSIBLE DURING THE FIRST FEW HOURS AFTER THE ONSET OF THUNDERSTORMS THIS EVENING UNTIL SHORTLY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS ARE POSSIBLE ON FRIDAY THOUGH NO SEVERE STORMS ARE EXPECTED. ANOTHER CHANCE OF THUNDERSTORMS WILL ARRIVE TUESDAY AND WEDNESDAY. AT THIS TIME...IT APPEARS THAT SOME SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 8 PM TONIGHT AND 4 AM FRIDAY. IAZ006-007-016-017-025>028-036>039-161100- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HAMILTON- HANCOCK-HARDIN-WINNEBAGO-WORTH-WRIGHT- 1250 PM CDT THU JUL 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST IOWA. .DAY ONE THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE AFTER 10 PM TONIGHT. AN ISOLATED SEVERE STORM IS POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS ARE POSSIBLE ON FRIDAY THOUGH NO SEVERE STORMS ARE EXPECTED. ANOTHER CHANCE OF THUNDERSTORMS WILL ARRIVE TUESDAY AND WEDNESDAY. AT THIS TIME...IT APPEARS THAT SOME SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 10 PM TONIGHT AND 4 AM FRIDAY. IAZ047>050-059>062-072>075-083>086-094>097-161100- APPANOOSE-BOONE-CLARKE-DALLAS-DAVIS-DECATUR-JASPER-LUCAS-MADISON- MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-STORY-TAMA-WAPELLO- WARREN-WAYNE- 1250 PM CDT THU JUL 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY AFTER MIDNIGHT... HOWEVER NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS ARE POSSIBLE ON FRIDAY THOUGH NO SEVERE STORMS ARE EXPECTED. ANOTHER CHANCE OF THUNDERSTORMS WILL ARRIVE TUESDAY AND WEDNESDAY. AT THIS TIME...IT APPEARS THAT SOME SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Des Moines radar (KDMX), 103 km away, was scanning. The volume nearest the first event began at 02:17 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411481.